Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 25, NWS Kansas City, MO

July 30, 20207 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 30, 2020, 8:37 PM CDT for 7 counties in Missouri. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2020, 8:37 PM CDT (01:37 UTC)
Expired
Jul 31, 2020, 4:30 AM CDT
In force
8 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Cass County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 44 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:44 PM CDTFLASH FLOOD4 Nne Fayetteville, MOWATER OVER THE ROAD ON 13 HWY AT THE LAFAYETTE JOHNSON (MO) COUNTY LINE.
Jul 30, 10:36 PM CDTFLOOD6 S Concordia, MONUMEROUS ROADS NEAR THE BLACK WATER RIVER ALONG HWY 23 ARE FLOODED. REPORT VIA SOCIAL MEDIA.
Jul 31, 12:17 AM CDTFLASH FLOOD2 Wnw Centerview, MONWS EMPLOYEE REPORTS WATER RUNNING OVER ROAD NEAR THE INTERSECTION OF COUNTY ROAD 701ST AND COUNTY ROAD VV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2716 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WGUS53 KEAX 310137
FFWEAX
MOC037-083-095-101-107-159-195-310430-
/O.NEW.KEAX.FF.W.0025.200731T0137Z-200731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
837 PM CDT Thu Jul 30 2020

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Eastern Cass County in west central Missouri...
  Northern Henry County in west central Missouri...
  Pettis County in central Missouri...
  Southwestern Saline County in central Missouri...
  Southern Lafayette County in west central Missouri...
  Southeastern Jackson County in west central Missouri...
  Johnson County in west central Missouri...

* Until 1130 PM CDT.

* At 836 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to three inches of rain have already fallen across 
  portions of the area. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Sedalia, Warrensburg, Windsor, Knob Noster, Concordia, Holden,
  Garden City, Sweet Springs, Whiteman Air Force Base, La Monte, Lone
  Jack, Smithton, Leeton, Green Ridge, Chilhowee, Kingsville,
  Houstonia, Whiteman Afb, Centerview and Emma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3850 9422 3893 9419 3892 9386 3894 9385
      3909 9322 3862 9307 3852 9351

FLASH FLOOD...RADAR INDICATED

$$

PP
2 follow-up statements
372 
WGUS53 KEAX 310410
FFWEAX
MOC037-083-095-101-107-159-195-310630-
/O.EXT.KEAX.FF.W.0025.000000T0000Z-200731T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1110 PM CDT Thu Jul 30 2020

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Eastern Cass County in west central Missouri...
  Northern Henry County in west central Missouri...
  Pettis County in central Missouri...
  Southwestern Saline County in central Missouri...
  Southern Lafayette County in west central Missouri...
  Southeastern Jackson County in west central Missouri...
  Johnson County in west central Missouri...

* Until 130 AM CDT.

* At 1109 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 6 inches of rain have 
  fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Sedalia, Warrensburg, Windsor, Knob Noster, Concordia, Holden,
  Garden City, Sweet Springs, Whiteman Air Force Base, La Monte, Lone
  Jack, Smithton, Leeton, Green Ridge, Chilhowee, Kingsville,
  Houstonia, Whiteman Afb, Centerview and Emma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3850 9422 3893 9419 3892 9386 3894 9385
      3909 9322 3862 9307 3852 9351

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

PP
862 
WGUS53 KEAX 310548
FFWEAX
MOC037-083-095-101-107-159-195-310930-
/O.EXT.KEAX.FF.W.0025.000000T0000Z-200731T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1248 AM CDT Fri Jul 31 2020

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Eastern Cass County in west central Missouri...
  Northern Henry County in west central Missouri...
  Pettis County in central Missouri...
  Southwestern Saline County in central Missouri...
  Southern Lafayette County in west central Missouri...
  Southeastern Jackson County in west central Missouri...
  Johnson County in west central Missouri...

* Until 430 AM CDT.

* At 1247 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Sedalia, Warrensburg, Windsor, Knob Noster, Concordia, Holden,
  Garden City, Sweet Springs, Whiteman Air Force Base, La Monte, Lone
  Jack, Smithton, Leeton, Green Ridge, Chilhowee, Kingsville,
  Houstonia, Whiteman Afb, Centerview and Emma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3850 9422 3893 9419 3892 9386 3894 9385
      3909 9322 3862 9307 3852 9351

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Kurtz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:49 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 30, 6:49 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
649 PM CDT Thu Jul 30 2020

.Discussion...
Issued at 315 PM CDT THU JUL 30 2020

A mid to upper level low paired with a couple of surface
boundaries all within the presence of ample moisture has yielded
another active weather day with showers producing moderate to
heavy rain across portions of the region. The heaviest rain is
currently falling across eastern Kansas where 1 to 3 inches of
rain has already fallen and a couple of flash flood warnings are
in effect. Moderate to heavy showers (with a few thunderstorms)
will likely persist through the afternoon and evening hours with
the focus continuing to be across eastern Kansas as the complex
slowly shifts southeastward tonight. Showers should come to an end
from north to south by Friday morning, with drier air filtering
into the region and clouds finally clearing from north to south by
late afternoon.

North northwesterly flow on the back side of the mid to upper
level trough will continue through the weekend. This will keep
temperatures well below seasonal normals. A shortwave trough and
cold front will push into the area from the north Saturday night
into Sunday, bringing chances for a few showers and storms back
into the forecast. Very pleasant weather is expected for Monday
and Tuesday as northerly flow and high pressure build into the
region with highs in the 70s and overnight lows in the upper 50s
with very low humidity. As the longwave trough finally shifts east
on Wednesday a ridge and warm air advection returns back to the
area. This should lead to a slight increase in moisture and
temperatures as well as reintroduce some slight PoP chances as we
head towards the end of next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 638PM CDT THU JUL 30 2020

MVFR with patchy IFR conditions expected for the duration of the
forecast period. Showers and isolated t-storms continue across
much of the region with t-storm activity favored for areas around
STJ.

A low pressure system currently centered in E KS will make its way
eastward before dropping south Friday morning. Conditions are
favorable for showers and some isolated thunderstorms to persist
for the next several hours. Thunderstorm chances decrease as the
evening goes on. Primary aviation impacts are low ceilings and
reduced visibilities especially if an airfield experiences a heavy
downpour. Brief periods of IFR conditions are possible. Rain is
anticipated to persist for STJ for most of the night. MCI/MKC
should also experience rain for much of the night; however, there
is some uncertainty as the system evolves and moves toward the
east then south. The center of the low pressure is expected to
pass near IXD leading to a possible break in the rain, but winds
are expected to be variable and could be a bit gusty. VFR
conditions are expected to return midday Friday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Williams
Aviation...Pesel
Hazardous weather outlook, Jul 30, 4:50 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Thu Jul 30 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Moderate to heavy rainfall chances will continue through today. Areas
of one to two inches of rain is expected, with locally higher
amounts, greater than three inches possible. The best chance for
bouts of heavy rainfall will be for locations along and south of the
Missouri River. This additional rainfall will continue to support
flooding and flash flooding concerns through the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Off and on thunderstorm chances will persist through Friday. Isolated
instances of flooding and flash flooding will continue.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 30, 8:13 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      3 NE SAINT JOSEPH       39.79N 94.81W
07/30/2020                   BUCHANAN           MO   EMERGENCY MNGR

            DELAYED REPORT OF FLASH FLOODING ALONG THE N
            BELT HWY BETWEEN KARNES RD AND GENE FIELD
            RD. THIS AREA IS NOT USUALLY KNOWN TO FLOOD.

&&

PP
Local storm report, Jul 30, 8:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 S KING CITY           40.04N 94.53W
07/30/2020                   GENTRY             MO   LAW ENFORCEMENT

            169 HWY SOUTH OF KING CITY CLOSED DUE TO
            WATER OVER THE ROAD.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:12 PM CDTFlash Flood WarningEAXCarroll, Lafayette, Ray, Saline5 hr
Jul 30, 7:48 PM CDTRiver Flood WarningEAXPlatte50 hr
Jul 30, 7:48 PM CDTRiver Flood WarningEAXPlatte4 days
Jul 30, 8:24 PM CDTAreal Flood WarningEAXHenry, Johnson, Lafayette, Pettis, Saline3 hr
Jul 30, 8:50 PM CDTRiver Flood WarningEAXClay, Jackson, Ray3 days
Jul 30, 9:05 PM CDTAreal Flood WarningEAXHolt6 hr
Jul 30, 9:54 PM CDTAreal Flood WarningEAXAndrew, Buchanan, Holt9 hr
Jul 30, 11:34 PM CDTRiver Flood WarningEAXJohnson, Pettis3 days
Jul 31, 12:08 AM CDTAreal Flood WarningEAXCarroll, Lafayette, Ray, Saline3 days
Jul 31, 3:43 AM CDTFlash Flood WarningEAXHenry7 hr
Jul 31, 3:46 AM CDTRiver Flood WarningEAXJackson30 hr
Jul 31, 4:10 AM CDTRiver Flood WarningEAXBates, Cass, Henry38 hr
Jul 31, 4:18 AM CDTAreal Flood WarningEAXJohnson, Lafayette, Pettis, Saline3 days
Jul 31, 7:50 AM CDTAreal Flood WarningEAXJackson6 hr
Jul 31, 10:11 AM CDTRiver Flood WarningEAXChariton, Howard, Saline3 days
Jul 31, 10:11 AM CDTRiver Flood WarningEAXCooper, Howard4 days
Jul 31, 10:43 AM CDTAreal Flood WarningEAXHenry24 hr
Jul 31, 1:45 PM CDTAreal Flood WarningEAXJackson12 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.